Chaotic mixing induced transitions in reaction-diffusion systems

Neufeld, Zoltan, Haynes, Peter H. and Tel, Tamas (2002) Chaotic mixing induced transitions in reaction-diffusion systems. Chaos, 12 2: 426-438. doi:10.1063/1.1476949

Author Neufeld, Zoltan
Haynes, Peter H.
Tel, Tamas
Title Chaotic mixing induced transitions in reaction-diffusion systems
Journal name Chaos   Check publisher's open access policy
ISSN 1054-1500
Publication date 2002-06
Sub-type Article (original research)
DOI 10.1063/1.1476949
Volume 12
Issue 2
Start page 426
End page 438
Total pages 13
Place of publication College Park, MD, United States
Publisher American Institute of Physics
Language eng
Abstract We study the evolution of a localized perturbation in a chemical system with multiple homogeneous steady states, in the presence of stirring by a fluid flow. Two distinct regimes are found as the rate of stirring is varied relative to the rate of the chemical reaction. When the stirring is fast localized perturbations decay towards a spatially homogeneous state. When the stirring is slow (or fast reaction) localized perturbations propagate by advection in form of a filament with a roughly constant width and exponentially increasing length. The width of the filament depends on the stirring rate and reaction rate but is independent of the initial perturbation. We investigate this problem numerically in both closed and open flow systems and explain the results using a one-dimensional “mean-strain” model for the transverse profile of the filament that captures the interplay between the propagation of the reaction–diffusion front and the stretching due to chaotic advection.
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Non-UQ

Document type: Journal Article
Sub-type: Article (original research)
Collection: School of Mathematics and Physics
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 38 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 35 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Thu, 28 Jun 2012, 12:35:09 EST by Zoltan Neufeld on behalf of Mathematics